Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 159, NWS Charleston, WV

June 20, 2008Calhoun County, Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 20, 2008, 3:28 PM EDT for Calhoun County, Roane County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 3:28 PM EDT (19:28 UTC)
Expired
Jun 20, 2008, 4:15 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Calhoun County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:38 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 20, 1:38 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
138 PM EDT FRI JUN 20 2008

.SYNOPSIS...
UPPER LEVEL LOW AND COLD FRONT DOMINATE THROUGH THE WEEKEND. PATTERN
CHANGE EXPECTED INTO MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO INCREASE POPS ACROSS THE AREA AS MOISTURE AND INSTABILITY
INCREASE. HOWEVER...TWO AREAS OF HIGHEST POPS THIS AFTERNOON. ONE WILL
BE VICINITY OF THE OHIO RIVER WHERE 850MB BOUNDARY POOLS MOISTURE
AND ENHANCES LIFT...AND THE OTHER ACROSS THE FAR SOUTH WHERE
NORTHERN EDGE OF CONVECTION WELL AHEAD OF SOUTHERN ILLINOIS VORT MAX
WILL AFFECT THIS AREA. OTHERWISE...CU FIELD INCREASING THIS
AFTERNOON WITH HEATING...WITH DIURNAL WIDELY SCATTERED TO SCATTERED
CONVECTION. TEMPS STILL LOOK GOOD...WITH AREAS THAT RECEIVED RAIN
THIS MORNING RECOVERING QUICKLY WITH SUNSHINE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
500HPA SHORT WAVE TROUGH WILL TREK ACROSS KENTUCKY AND TENNESSEE ON
SATURDAY SPREADING ITS INFLUENCE INTO THE SOUTHERN HALF OF THE CWA.
AN INCREASE IN ATMOSPHERIC MOISTURE WILL ACCOMPANY THIS
FEATURE...ALTHOUGH THE BEST ELEVATED FORCING WILL KEEP THE BULK OF
THE PRECIPITATION TO THE SOUTH OF THE AREA...MERITING ONLY SLIGHT
CHANCE POPS ACROSS THE SOUTH. THIS FEATURE WILL MOVE INTO THE MID
ATLANTIC REGION BY EVENING. THE REST OF THE CWA WILL FIND ITSELF
PRONE TO MORE AFTERNOON SHOWERS AND THUNDERSTORMS INDUCED BY DAYTIME
HEATING...AND ALSO TRIGGERED BY WEAK DISTURBANCES IN THE FORM OF
VORTICITY MAXIMA AND SURFACE TROUGHS THROUGH THE WEEKEND AND INTO
THE FIRST PART OF THE WORK WEEK. THE PARENT TROUGH WILL BEGIN TO DIP
INTO THE SOUTHERN LAKES AT THIS TIME...AND CONTINUE TO SEND IMPULSES
IN THE BROADENING CYCLONIC FLOW. FOR NOW...THE MOST DEFINED FEATURE
PRESENTS ITSELF IN THE FORM OF A COLD FRONT SUNDAY MORNING AND EARLY
SUNDAY AFTERNOON. THIS WILL BE THE BEST FORCING OF UPWARD MOTION
WITH LOW LEVEL MOISTURE IN PLACE. THE RESULT WILL BE VARIABLE
CLOUDINESS WITH PLENTY OF CUMULUS ACTION...AND TOWERING CUMULUS
WHERE THE BEST SUPPORT OCCURS. COLD POOL ALOFT WILL ALSO AID IN THIS
SET UP PROVIDING AN UNSTABLE ENVIRONMENT. COULD SEE SOME STRONG
STORMS OUT OF THIS SET UP...BUT WILL NOT GENERATE ANY EXCITEMENT AT
THIS TIME.

KEPT THE TEMPERATURES ON THE COOL SIDE...AS GUIDANCE NUMBERS SEEM TO
BE GOING A LITTLE BIT ON THE WARM SIDE GIVEN THE EXPECTED AMOUNT OF
CLOUD COVER AND PRECIPITATION. THESE NUMBERS GENERALLY RUN A COUPLE
OF DEGREES OFF THE AVERAGE MAX T VALUE PACE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
TROUGH PATTERN OVER THE EASTERN U.S. WILL LIFT INTO MORE OF A ZONAL
PATTERN BY THE END OF THE PERIOD.  THIS WILL ALLOW TEMPERATURES TO
MODERATE TOWARDS SEASONABLE LEVELS BY WEDNESDAY/THURSDAY.

GENERALLY ACCEPTED HPC SOLUTION FOR THE EXTENDED.  WEAK HIGH
PRESSURE BUILDS IN AT THE SURFACE ON MONDAY...BUT MODELS SHOW ONE
LAST SHORTWAVE DIGGING INTO THE TROUGH INTO TUESDAY.  GFS IS PRETTY
SHARP WITH THIS...AND EVEN DEVELOPS A CLOSED LOW WHICH DRIFTS OFF
THE MIDATLANTIC COAST TUESDAY NIGHT.  NOT GOING TO BUY THIS
AGGRESSIVE SOLUTION FOR NOW...AND INSTEAD KEEP SOME LOW CHANCE POPS
FOR SCATTERED SHRA/TSRA INTO MONDAY NIGHT...WITH A DIURNAL CHARACTER.

RISING HEIGHTS TUESDAY/WEDNESDAY...ALONG WITH LINGERING SURFACE HIGH
PRESSURE...WILL KEEP PRECIPITATION AT BAY WHILE TEMPERATURES SLOWLY
RISE.  WARM FRONTAL BOUNDARY TRIES TO SET UP ON THURSDAY...HAVE SOME
LOW POPS INSERTED FOR THIS.  MEX/ENSEMBLE TEMPERATURES IN GOOD
AGREEMENT WITH HPC SUGGESTIONS...AND STAYED CLOSE.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THRU 18Z SATURDAY...

VFR OUTSIDE OF CONVECTION THIS AFTERNOON. AREAS MOST LIKELY FOR
THUNDERSTORMS WOULD BE FROM ALONG THE OHIO RIVER TO ACROSS THE FAR
NORTH...AND ALSO ACROSS THE FAR SOUTH. INCLUDED TEMPO THUNDER IN ALL
TERMINALS THIS AFTERNOON EXCEPT CRW AND BKW...WHERE ONLY CB IS
MENTIONED DUE TO LESS COVERAGE. CONVECTION ENDS BY 01Z EXCEPT FOR
THE FAR SOUTH. SOME FOG FORMATION IS LIKELY TONIGHT...ESPECIALLY IN
AREAS THAT RECEIVE RAIN THIS AFTERNOON...CONFIDENT ENOUGH TO INCLUDE
IFR FOG MOST TERMINALS 08Z-12Z. AFTER 13Z SATURDAY...GENERALLY VFR
CEILINGS 5000-8000 FEET WITH CHANCE OF CONVECTION...ESPECIALLY
SOUTHEASTERN PORTIONS OF AREA.

AVIATION OUTLOOK /AFTER 18Z SATURDAY/...THUNDERSTORMS POSSIBLE
SATURDAY AFTERNOON AS COLD FRONT APPROACHES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...CL
AVIATION...JMV
Hazardous weather outlook, Jun 20, 3:55 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
355 AM EDT FRI JUN 20 2008

VAZ003-004-WVZ013-015-016-018-020-024>040-046-047-210800-
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-ROANE-CALHOUN-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
355 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-
210800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-WIRT-RITCHIE-
355 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 20, 1:55 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT FRI JUN 20 2008

WVZ014-015-201830-
KANAWHA-PUTNAM-
155 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA AND
SOUTHERN PUTNAM COUNTIES...

AT 150 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 7 MILES SOUTHWEST OF NITRO...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 35 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 200 PM...TORNADO AROUND
205 PM...NITRO AROUND 210 PM...BANCROFT AROUND 215 PM...INSTITUTE
AROUND 220 PM AND CROSS LANES AROUND 225 PM.
Special weather statement, Jun 20, 2:09 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 PM EDT FRI JUN 20 2008

WVZ006-007-014-201845-
CABELL-MASON-PUTNAM-
209 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CABELL...NORTHERN
PUTNAM AND SOUTHERN MASON COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 13 MILES NORTHEAST OF PROCTORVILLE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FRAZIERS BOTTOM AROUND 235 PM...BUFFALO
AROUND 240 PM AND WINFIELD AROUND 245 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 20, 3:12 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
312 PM EDT FRI JUN 20 2008

WVZ015-027-201945-
CLAY-KANAWHA-
312 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT CLAY AND NORTHEASTERN KANAWHA
COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 15 MILES WEST OF CLAY...MOVING EAST AT
25 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR GLEN AROUND 320 PM...PROCIOUS AROUND 335 PM
AND WALLBACK AROUND 345 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:49 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam26 min
Jun 20, 3:58 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay46 min
Jun 20, 4:11 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer49 min
Jun 20, 5:09 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam28 min
Jun 20, 7:19 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.